A drug eruption is an acute or subacute adverse cutaneous reaction to a drug or medicine.
There are several different types of drug eruption, which range from a clinically mild and unnoticed rash to a severe cutaneous adverse reaction (SCAR) that may be life threatening.
The most common drug eruptions are:
Morbilliform or exanthematous drug eruption
Urticaria and/or angioedema (which rarely leads to anaphylaxis).
SCARs are rare:
Drug hypersensitivity syndrome
Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN).
There are many other cutaneous adverse reactions including:
Acute generalised exanthematous pustulosis (AGEP) (pustular psoriasis-like)
Serum sickness (urticaria, fever, arthralgia, lymphadenopathy)
Hypersensitivity vasculitis (palpable purpura)
Fixed drug eruption (single or multiple recurring blistered plaques)
Lichenoid drug eruption (lichen planus-like reaction)
Drug-induced photosensitivity: phototoxicity (exaggerated sunburn) or photoallergy (eczema in sun-exposed sites)
Bullous drug eruptions (immunobullous disease is important to recognise, as drug withdrawal leads to clearance)
Drug-induced lupus erythematosus.
A drug eruption is sometimes, unnecessarily, called a cutaneous drug eruption.
Drugs can also cause:
Drug-induced skin pigmentation
A skin problem that is ordinarily not caused by a drug (eg psoriasis triggered by lithium, eczema triggered by retinoids)
Systemic contact dermatitis
Allergic contact dermatitis and photocontact dermatitis
Hair loss or increase in hair (hypertrichosis)
Nail dystrophy or pigmentation.
Certain classes of drugs have their own spectra of reactions, particularly:
Hormones such as antiandrogens
Topical and systemic corticosteroids
Epidermal growth factor inhibitors.
Who gets drug eruptions
On average, about 2% of prescriptions for a new medication lead to a drug eruption.
Allergic reactions to some drugs are more common in females than in males.
There are genetic factors that predispose people to drug eruptions. These may include differences in drug metabolism.
Underlying viral infections and diseases can influence reactions.
Previous allergic drug reaction or drug intolerance increases the risk of reaction to another drug. The more drugs prescribed, the more likelihood of allergy.
Cross-reactions can occur relating to previous sensitivity to different medications, sunscreens, cosmetics, foods or insect bites.
It should be noted that some symptoms are falsely attributed to a medication when due to another cause.
Causes Of Drug Eruptions
There are several causes of drug eruptions:
True allergy: this is due to an immunological mechanism
Immediate reactions occur within an hour of exposure to the drug and are mediated by IgE antibodies (urticaria, anaphylaxis).
Delayed reactions occur between 6 hours and several weeks of first exposure to the drug. They may be mediated by IgG antibody, immune complex, or cytotoxic T cells.
Predictable reactions explicable by pharmacology
Drug intolerance (ie, dose-related reactions)
Pseudoallergy (ie, an urticarial reaction assumed to be allergy but is actually due to direct release of mast cell mediators by the drug [opioids, NSAIDs]).
Clinical features of drug eruptions
Additional systemic symptoms accompanying drug eruption may include:
Other organ involvement (in SCAR).
Complications of drug eruptions
Incorrect attribution of drug eruption can deprive the patient of a useful medication, or lead to recurrence when the drug is taken at a later date.
Patients with SCAR may die from it. SJS/TEN can cause permanent scarring leading to blindness and deformity.
How are drug eruptions diagnosed
A careful history, skin and general physical examination are necessary to diagnose a drug eruption and to assess its severity.
Determine any previous exposure to the medication(s) under suspicion.
Review the medical record to determine the relationship between onset of symptoms and commencing medication(s).
Some medications (such as antibiotics and antiepileptic drugs) are more likely than others (such as cardiac medications) to cause drug eruptions.
Medications may need to stopped and later reintroduced to see whether symptoms recur. This is not safe if the patient had SJS/TEN or anaphylaxis.
Blood tests generally include blood count, liver function and kidney function.
Eosinophilia may or may not be present, and is nonspecific unless of recent onset.
It is sometimes difficult to determine which drug is responsible for a rash, if any. Very few drug reactions have a confirmatory test.
Skin intradermal/prick tests can be undertaken by allergy specialist / immunologist to check for immediate reactions to penicillin and a few other drugs.
Patch tests are sometimes performed using drugs thought to have caused exanthems, but can be difficult to interpret.
Treatment for drug eruptions
The main thing is to identify and stop the responsible drug as soon as possible.
The use of systemic steroids for drug eruptions, for example prednisone, is controversial. They are unnecessary if the rash is mild. Get advice from a specialist immunologist or dermatologist if the rash is severe.
Topical corticosteroids (such as betamethasone cream) are safe in the short term, and may reduce symptoms.
Emollients can be applied liberally and frequently.
Urticaria often responds to antihistamines, but they are rarely useful for other eruptions.
Educate the patient to avoid re-exposure to the responsible medication and known drugs with which it cross-reacts.
How can drug eruptions be prevented
As most serious drug eruptions are due to antibiotics, their use should be limited and underlying conditions should be treated in other ways whenever possible. For example, acne can be treated with isotretinoin.
Clinicians should ask their patients about previous drug allergies when prescribing a new medicine. Drug allergies should be recorded in the medical record. Patients should remain alert, and should remind their doctor and pharmacist of any previous reaction they have experienced.
What is the outlook for patients with drug eruptions
Some patients can tolerate re-exposure to a medication later on. Reasons for this may include:
The drug was not responsible for the original symptoms.
Drug sensitivity has been lost over time.
The reaction may have depended on an underlying illness that has resolved.
For those with confirmed drug allergy, an unrelated medication should be prescribed if needed and where possible. Often these are more expensive, may be less effective, and might also have side effects and risks. Cross-reactions can occur to similar medicines because of a similar chemical structure or a drug class effect.
Graduated challenges and desensitisation are sometimes carried out in specialist clinics.
Patients that have had severe adverse drug reactions should carry a wallet card and/or register with a drug allergy service.